Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 15, NWS Birmingham, AL

February 23, 2019Lamar County, Alabama

NWS Birmingham, AL issued this tornado warning at Feb 23, 2019, 5:27 PM CST for Lamar County, Alabama. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 5:27 PM CST (23:27 UTC)
Expired
Feb 23, 2019, 6:15 PM CST
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 5:52 PM CSTTORNADO3 Sse Hightogy, ALTHE TORNADO TOUCHED DOWN JUST SOUTH OF CRAWFORD RD IN THE KINGVILLE COMMUNITY AND TRAVELED NORTHEAST INTO FAR WESTERN FAYETTE COUNTY BEFORE LIFTING JUST EAST OF HOWTON RD. THE MOST SIGNIFICANT DAMAGE WAS FOUND ALONG CR 20 WHERE A MANUFACTURED HOME WAS VAULTED
Feb 23, 5:54 PM CSTTORNADO2 Nnw Cody, ALREPORT OF TREES DOWN ALONG CODY RD. NEAR KINGVILLE.
Feb 23, 5:54 PM CSTTORNADO3 Ese Hightogy, ALNUMEROUS TREES DOWN IN THE KINGVILLE AREA ALONG AND NEAR HIGHWAY 20. DAMAGE LIKELY DUE TO A TORNADO.
Feb 23, 5:54 PM CSTTORNADO3 Ese Hightogy, ALREPORT OF MANUFACTURED HOME DAMAGE NEAR CR20 & 49 IN KINGVILLE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 3:01 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

357 
WFUS54 KBMX 232327
TORBMX
ALC075-240015-
/O.NEW.KBMX.TO.W.0015.190223T2327Z-190224T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
527 PM CST SAT FEB 23 2019

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southern Lamar County in west central Alabama...

* Until 615 PM CST.
    
* At 527 PM CST, a tornado producing storm was located over Steens,
  or near Columbus, moving northeast at 35 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Vernon, Millport, Kennedy, Blooming Grove, Cody, Star, Hightogy and
  Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3367 8826 3383 8795 3355 8795 3353 8809
      3353 8827
TIME...MOT...LOC 2327Z 239DEG 32KT 3354 8835 

TORNADO...OBSERVED
HAIL...<.75IN

$$

25/Owen
3 follow-up statements
344 
WWUS54 KBMX 232342
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
542 PM CST SAT FEB 23 2019

ALC075-240015-
/O.CON.KBMX.TO.W.0015.000000T0000Z-190224T0015Z/
Lamar AL-
542 PM CST SAT FEB 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR SOUTHERN
LAMAR COUNTY...
    
At 542 PM CST, a severe thunderstorm capable of producing a tornado
was located near Steens, or 8 miles west of Millport, moving
northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Vernon, Blooming Grove, Cody, Star, Hightogy and Melborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3367 8826 3383 8795 3364 8795 3358 8807
      3356 8827
TIME...MOT...LOC 2342Z 239DEG 32KT 3360 8822 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25/Owen
066 
WWUS54 KBMX 232353
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
553 PM CST SAT FEB 23 2019

ALC075-240015-
/O.CON.KBMX.TO.W.0015.000000T0000Z-190224T0015Z/
Lamar AL-
553 PM CST SAT FEB 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
SOUTHEASTERN LAMAR COUNTY...
    
At 553 PM CST, a severe thunderstorm capable of producing a tornado
was located near Kennedy, or 7 miles north of Millport, moving
northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Cody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3367 8810 3378 8795 3364 8795 3361 8802
      3361 8807
TIME...MOT...LOC 2353Z 241DEG 36KT 3366 8804 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

89^GSatterwhite
689 
WWUS54 KBMX 240009
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
609 PM CST SAT FEB 23 2019

ALC075-240019-
/O.EXP.KBMX.TO.W.0015.000000T0000Z-190224T0015Z/
Lamar AL-
609 PM CST SAT FEB 23 2019

...THE TORNADO WARNING FOR SOUTHEASTERN LAMAR COUNTY WILL EXPIRE AT
615 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CST for west central
Alabama.

LAT...LON 3367 8810 3378 8795 3364 8795 3361 8802
      3361 8807
TIME...MOT...LOC 0009Z 239DEG 32KT 3373 8791 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 23, 4:20 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 23, 4:20 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
420 PM CST Sat Feb 23 2019

.SHORT TERM...
Through Tonight.

Another warm and humid day across central Alabama with
temperatures rising into the upper 70s to lower 80s. A wedge front
was still positioned across northeast Alabama where Gadsden was
still in the 50s. A band of showers and thunderstorms developed
over west Alabama along a low level convergence zone. This
activity was ahead of the main thunderstorm activity located over
Mississippi. An area of high shear and very unstable air resides
over west Alabama and much of Mississippi. A band of strong to
severe storms still expected to move into northwest Alabama around
5 pm and spread eastward. All modes of severe weather expected
with tornadoes possible in the high shear environment. Best chance
for tornadoes will be west of I-65. The flood watch for the
northern counties will continue overnight as any heavy rainfall
could lead to flooding. The axis of storms should be near or just
east of the I-20/59 corridor by midnight, but in a weakening
state. The remaining band of showers will be across the far
southeast counties by sunrise.

58/rose

.LONG TERM...
Sunday through Friday.

We will continue to see some of the leftover rain in the far
southeast through 9 to 10 am Sunday, but then we can say goodbye to
the rain for a few days. Sunday and Monday will be dry as high
pressure will be in control. Much of Tuesday will be dry as well,
but we will begin to see an increase in clouds as the high begins to
to exit the region and the southerly flow begins to increase across
the area once again.

By Tuesday night, low pressure develops along the gulf coast and
slides slowly across the area. This will be the first wave of
several upper level wave that will slide through the area through
Friday ahead of the next cold front that will work into the area
Friday night and move out by Saturday morning.

Synoptically this pattern makes sense and will be the overall
forecast for the time being, but there are some model discrepancies
in regards to position of the main vorticity max and support of the
system. The more bullish system, the GFS, has the main support in
the north and drags the front through with very little wrap around
behind it. This would entail a fairly dry weekend for the extended.
The Euro, brings things a touch further south and therefore brings
the upper level low a little further south. This would provide more
clouds and some linger light rain into Saturday. Right now either
scenario is plausible and will need to monitor over the next few
days  the trends of each solution. But for now the main focus will
be on the system moving the area through tonight.

16

&&

.AVIATION...
18Z TAF Discussion.

Some clearing has begun to take place at our southern and western
sites this afternoon due to placement of the warm front. Winds
and the chances for showers will increase through the afternoon
into this evening ahead of an approaching cold front. Most of the
activity will be between 21Z this afternoon until 10-11Z Sunday. Have
included showers and VCTS as early as 21Z for KTCL while KASN,
KANB, KMGM, and KTOI will see this activity a little later
(04-05Z). Did include PROB30 TSRA for our northern sites beginning
at the specified onset time and continuing for a few hours.
Amendments in timing could be needed as storms starts developing.
Wind gusts will generally range between 15-25kts and possibly
higher at times. Shower/storm activity will end west to east
overnight. Currently have activity dissipating at KTCL by 07Z and
at 11-12Z for KTOI. Winds will remain elevated, generally
10-15kts, at all sites even with the dissipation of
showers/storms.

07

&&

.FIRE WEATHER...

A prolonged period of rainfall will continue through Sunday
morning, with a strong storm system expected to move through
Central Alabama tonight. Very wet conditions are expected,
especially across the northern half of the area. Drier conditions
return to the area for at least a couple days to start next week.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  62  31  59  34 /  80  10   0   0   0
Anniston    54  62  33  60  36 /  80  10   0   0   0
Birmingham  52  62  34  61  38 /  90  10   0   0   0
Tuscaloosa  52  64  34  62  39 /  90   0   0   0   0
Calera      53  64  35  61  38 /  80  10   0   0   0
Auburn      59  66  37  62  40 /  80  20   0   0   0
Montgomery  59  68  37  66  40 /  80  10   0   0   0
Troy        60  67  38  65  41 /  80  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through late tonight for the following counties:
Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St.
Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 23, 9:47 AM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
947 AM CST Sat Feb 23 2019

ALZ011>015-017>050-241900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
947 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Severe thunderstorms are likely later today and tonight as a line of
thunderstorms moves across Central Alabama. All modes of severe
weather are possible including tornadoes, damaging winds, and large
hail. At this time, the main threat appears to begin around 5 PM in
the northwest and may continue through 3 AM in the east. However,
isolated severe storms may develop across west Alabama this
afternoon.

Areas of locally heavy rainfall will remain possible today and
tonight. Therefore, the flood potential remains high. Any heavy rain
on already saturated grounds will only enhance the flood potential.
The main flood threat area will be near and north of an Aliceville
to Calera to Wedowee line. Elsewhere, minor flooding is possible if
showers and storms move over the same areas more than once.

Central Alabama rivers will experience rises over the next several
days. River stages will reach into the Minor and Moderate flood
levels. Check the latest river flood products for specific information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Central Alabama rivers will continue to experience rises the next
several days. River stages will reach into the Minor and Moderate
flood levels. Check the latest river flood products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon and tonight.

In the hours before

Special weather statement, Feb 23, 5:05 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 PM CST SAT FEB 23 2019

ALZ011-013-014-232345-
Fayette AL-Winston AL-Marion AL-
505 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARION...WESTERN WINSTON AND
NORTHWESTERN FAYETTE COUNTIES UNTIL 545 PM CST...

At 505 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Weston to near Hamilton to
Lamar County Airport. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-
Win, Brinn, Lake Buttahatchee, Needmore, Bear Creek, Twin, Natural
Bridge, Tucker, Posey Field Airport, Wayside, Upper Bear Creek
Reservoir, Delmar and Piney Grove.

LAT...LON 3431 8757 3404 8759 3400 8760 3400 8764
      3389 8763 3384 8765 3384 8794 3431 8793
TIME...MOT...LOC 2305Z 267DEG 35KT 3427 8799 3407 8798 3386 8811

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:13 AM CSTAreal Flood WarningBMXFayette, Lamar, Marion, Walker, Winston6 hr
Feb 23, 2:40 PM CSTSevere Thunderstorm WarningBMXTuscaloosa50 min
Feb 23, 3:07 PM CSTTornado WarningBMXWalker23 min
Feb 23, 3:19 PM CSTTornado WarningBMXWinston26 min
Feb 23, 3:39 PM CSTSevere Thunderstorm WarningBMXJefferson66 min
Feb 23, 4:39 PM CSTSevere Thunderstorm WarningBMXLamar, Marion34 min
Feb 23, 5:05 PM CSTSpecial Weather StatementBMXMarion40 min
Feb 23, 5:29 PM CSTSpecial Weather StatementBMXWinston31 min
Feb 23, 5:59 PM CSTTornado Warning Tornado observedBMXFayette35 min

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.